Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
April 2003

Lentiginous Eruption Due to Topical Immunotherapy

Author Affiliations

Not Available


Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Dermatol. 2003;139(4):544-545. doi:10.1001/archderm.139.4.544

Topical immunotherapy is universally used for the treatment of alopecia areata. The purpose of the treatment is to induce a mild contact dermatitis that may induce hair regrowth by mechanisms still unknown. Suggested mechanisms include antigenic competition, nonspecific systemic suppression of delayed-type hypersensitivity reactions, and interference with proinflammatory cytokine activity.

Chemicals currently used for topical immunotherapy are squaric acid dibutylester and diphencyprone. Topical immunotherapy is usually well tolerated, and adverse effects, including eczematous reactions, facial and scalp edema, neck lymphadenopathy, contact urticaria, vitiligo, pompholyxlike eruption, erythema multiforme, and postinflammatory hyperpigmentation or hypopigmentation,1 are mild and reversible. Pigmentation of the treated area is commonly observed (up to 12.2% of cases),2 especially in patients with dark skin. We describe a previously unreported adverse effect of topical immunotherapy: the development of widespread lentigines.